CSN Login
Members Online: 8

You are here

confunsed about supplements

YTW's picture
YTW
Posts: 67
Joined: Apr 2010

How dangerous is taking supplements (especially soy and green tea) during radiation treatment for Pca? Can these supplements be giving me hormonal therapy that would interfere with the cancer-killing ability of radiation? I am scheduled to undergo treatments in a few weeks and have been trying to decide if taking anti-oxidents during the treatment would help or hurt.

thanks all: Jimmy

BRONX52
Posts: 156
Joined: Apr 2010

I TOO WONDERED ABOUT THIS SAME THING. PRIOR TO STARTING IMRT I ASKED MY DRS. THE SAME QUESTION. I HAD BEEN TAKING POMEGRANITE JUICE ONCE A DAY AFTER MY SURGERY AND I WANTED TO KNOW IF I COULD CONTINUE DURING RADIATION. BOTH DOCTORS (UROLOGIST AND RADIATION ONCOLOGIST) ASSURED ME THAT IT WAS OK TO CONTINUE WITH MY POMEGRANITE AND THAT IT WOULDN'T AFFECT THE RADIATION TREATMENT---HOPE THIS HELPS

Trew
Posts: 901
Joined: Jan 2010

The only one I remember on the no list is fish oil.

Probably more of a concern are foods that can cause gas- avoid them as much as possible. Bland is grand during rad. Towards the end of rad is was having a lot of GI distress even on a very bland diet. I couple of times I just got fed up with the diet restrictions and just enjoyed myself, particularly at the Happy Veggetarian in Loma Linda. the next couple of days were just rough!

At Loma Linda they had a dieitian working with proton and rad patients to help mininmize some of the distress. The controlled diet helped some more than others.

I wish you well.

One positive about rad for PC is that there are no skin burns on the outside, anyway.

Just relax, lay back and enjoy the experience- not everyone gets to go through this- you have to be, well, special.

And YTW, You are special and welcome to the next level of this fellowhsip.

142
Posts: 169
Joined: Dec 2009

Once I was started, they said not to change anything without talking to the Doc.
They wanted absolute continuity, even in the clothes I wore, so that I would fit into the mold they made for my lower body, and not be pushed to move during the treatment.
The 'no gassy foods' suggestion is true - I had one "out of normal" meal during the IGRT, and the "active" gas from the night before triggered my markers to move during the session, which shut down the session - had to be repositioned. Learned pretty quick that change is anathema - the worst thing you can do during RT. Anybody told you change is good - haven't done RT, and when they do .... they will learn.

Kongo's picture
Kongo
Posts: 1167
Joined: Mar 2010

I don't think you need to worry about it at all for the CyberKnife treatment in your future. I asked the question to my doctors and was told its really not an issue. On the CyberKnife forum (www.cyberknife.com) there are a couple of posts on this subject that are addressed by the physician moderators there.

The biggest thing with CyberKnife is that they want you on a diet that minimizes the movement of your prostate. The prostate will jump around quite a bit (they track its movement during the radiation treatments) and if it moves beyond the limit the machine can automatically adjust for, the system shuts down for about 15 seconds or so while it waits for the prostate to stabilize. To minimize movement they put you on a low fiber diet, avoid acidic liquids like coffee, have you take a mild laxitive and Gas-x the nights before treatments, and want you to do the old favorite Fleets enema in the morning.

During and after radiation they will probably tell you to drink cranberry juice to neutralize any acids in in your urine that could cause burning.

One thing about CyberKnife that's different than IMRT or proton therapies is that its over so quickly. Since most supplements take weeks or months to begin having an effect, the short period of time you would stop taking them really doesn't make much difference anyway.

Check with your doctor about the specific protocol he wants but I doubt he will have you stop taking anything.

BTW, are you having your treatments in five consecutive sessions or are you skipping a day in between? They seem to do it either way without any problems but I am convinced that skipping a day in between sessions was one of the biggest contributing factors as to not having any side effects.

I'm a month out from my last treatment and still have had zero side effects except for an urge to urinate more frequently on the afternoon of my last session but I took ibuprofen and that symptom went away and never came back. After reading about others difficulties following their chosen treatment I almost feel guilty that I didn't suffer more. Almost.

YTW's picture
YTW
Posts: 67
Joined: Apr 2010

Kongo: I just returned from the Uro's office and had the 5 gold markers implanted. He said that they will contact me in a week or so to have the prostate MRI done to establish the exact positioning. About a week after that the first treatment should begin. The Uro recommended that I do treatments day on and day off for best outcome for side effects. The guy is tops in his field and I have every confidence in him. I started taking anti-oxidents in March when the Pca was first discovered but will quit taking them until about two weeks after the completion of treatments just to be on the safe side although your info seems to make sense. Glad to hear that U R doing fine with best wishes in the future.

Jimmy/Cleveland

Dr_Jeff
Posts: 10
Joined: Jan 2010

Jimmy-

I didn't change my use of supplements during my radiation and everything seemed to go well. Apart from the usual suspects (eg, green tea), consider looking into Zyflamend made by New Chapters. It is a well researched supplement that many people don't know about. I have been taking it for the past 5 years and my PSA has been undetectable and down from a high of over 23. Also, when I had radiation, I brought an Ipod and headphones which helped me to relax during the process. The best of luck to you.

142
Posts: 169
Joined: Dec 2009

I was not allowed to have anything such as an ipod during radiation (IGRT), but the time was so short that it would have been a hindrance.

Subscribe to Comments for "confunsed about supplements"